Maine, 2021

Damaging Wind in Maine, June 21, 2021

June 21, 2021 · NWS GYX · 1 event in 1 county or zone

A very warm and unstable airmass was in place across the region on the afternoon and evening of June 21st. Shear was increasing by late afternoon as an upper level pre-front trough begin to reach the Quebec/Maine border region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very warm and unstable airmass was in place across the region on the afternoon and evening of June 21st. Shear was increasing by late afternoon as an upper level pre-front trough begin to reach the Quebec/Maine border region. An isolated organized supercell thunderstorm developed north of Pittston Farms by late afternoon bringing damaging winds gusts and a possible wall cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 21, 2:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 21, 2:10 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Gray ME
310 PM EDT Mon Jun 21 2021

.SYNOPSIS...
A cold front approaches from the west with showers and storms
possible this evening. Some storms could be strong to severe,
especially over northern and western areas. The cold front
gradually pushes east out over the waters late Tuesday, then
high pressure returns for a cooler and quiet end to the week.
The heat and humidity begins to build once again this upcoming
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Moderately unstable and well-sheared air mass in place across
the forecast area as of this Monday afternoon. The atmosphere is
ripe for severe thunderstorms. However, timing is an issue
because the best forcing for ascent remains well to our west in
the vicinity of the storms in western NY. This puts into
question what our storm coverage will be over the next 8 hours
or so. For the time being, strongest storms are likely to remain
just north of our border with Canada as well as over upstate NY
and Vermont. Cannot rule out isolated storms through 22z but the
vast majority of the forecast area will remain quiet.

As the evening begins, better lift will enter the forecast area
from the west and should allow a few strong to severe storms to
enter the watch area across northern and western NH. It'll
likely be even later for areas farther south and east. By then,
heating will be done and the boundary layer should begin to
stabilize somewhat. So if the convection currently to our west
doesn't organize greatly and have a well-balanced cold pool with
it, the storms entering the CT River Valley south of the watch
area will likely weaken and eventually dissipate as they
potentially reach central NH. However, a few storms there could
be severe upon entering the forecast area.

For southeastern NH and our Maine zones south of the mountains,
the chances for thunder or much rain for that matter doesn't
look good. Storms should fall apart for the most part before
entering these areas although a few rumbles will be possible b
prior to 06z or so.

To summarize, the best chances for severe weather will be in the
current severe thunderstorm watch area northeastward to the
western ME mountains. The next best chance will be to the south
of the watch area along the CT River. Damaging winds will be the
main threat although heavy downpours and localized flooding will
be possible if and where storms train across western zones. An
isolated tornado cannot be ruled out.

Otherwise, fog and/or low clouds will move inland early on this
evening, mainly northeast of Portland and perhaps into portions
of central ME. It could be locally dense on the Midcoast.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Mostly cloudy skies are expected on Tuesday in the wake of a
cold front that should have moved just offshore around 12z. The
question remains how much anafrontal precipitation will occur
during the day? The solutions continue to vary with the 12z
ECMWF leading the pack with a good dose of rainfall Tuesday
afternoon. Did not go that heavy handed at this time and stayed
closer to the GFS solution for now.

Skies clear out Tuesday night as high pressure moves in.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Surface high pressure will build to our southwest Wednesday
with cooler and much drier air funneling into northern New
England on northwest winds. High pressure will crest over the
area Wednesday night before settling offshore through the end of
the work week. This will bring fair weather, comfortable
humidity levels and temperatures in the upper 70s to low 80s
with cooler conditions along the coast Thursday and Friday.
Going into the weekend a long wave trough at 500 mb deepens to
our west as heights rise along the west coast of North America.
This will set up deep southwest flow allowing for temperatures
and humidity to rise Saturday into Sunday. With the increasing
heat and humidity will come the threat for showers and
thunderstorms with the best chances for precipitation holding
off until Sunday.

A cold front will be well offshore Wednesday morning with breezy
northwest winds ushering in cooler and drier air. Downsloping winds
will allow coastal areas to be the warm spot with highs into the mid
70s there to upper 60s across the north. With mostly sunny skies and
dewpoints in the 40s it will be a nice late June day. High
pressure crests over the region Wednesday night. Clear skies
and light winds will maximize what radiational cooling we can
achieve on one of the shortest nights of the year with lows
dropping to near 40F in the north to near 50F across the south.

High pressure shifts offshore Thursday and will maintain fair
weather into Friday. Persistent southerly flow around the western
edge of the high will keep coastal areas cooler than the interior
and will lead to a steady rise in humidity, although dewpoints
will not reach the 60s until Friday night. Heat and humidity
builds Saturday into Sunday as a long wave trough deepens to our
west. A frontal system will become established within the
eastern side of the trough and will slowly advance eastward.
This frontal system looks to remain to our west through the
weekend with Saturday looking to have better chances of being
dry than Sunday. Have steadily increased PoPs from 20-40 percent
Saturday to 40-60 percent Sunday. Ensembles show high
probabilities of PWATs exceeding 1.5 inches and instability
greater than 500 J/kg Sunday afternoon so this looks to be a
time to watch for strong thunderstorms and heavy rain.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term...VFR prevails over the majority of the region this
afternoon with the only exception being a marine fog and/or
stratus bank nipping the coast mainly northeast of PWM. These
lower conditions will move farther inland on the Midcoast this
evening with lowering cigs and vsbys. The question is does PWM
and PSM get into the action. For the time being latest satellite
imagery shows the low clouds remaining just east and northeast
of PWM and much farther away from PSM. Will go conservative on
both of those TAFS. Late this evening and tonight, a cold front
approaches from the west with showers and decaying storms.
On Tuesday, conditions may become MVFR everywhere in light rain
or showers.

Long Term...VFR likely Wednesday through Friday. Increasing
moisture Friday night through the weekend will bring chances for
reduced visibility in overnight fog and scattered showers.

&&

.MARINE...
Short Term...South winds will increase this evening ahead of an
approaching cold front which will also elevate seas to 4-6 ft.
A SCA is currently in effect for the outer waters. Gusts up to
30 kts may develop over all waters when a stronger jet moves
overhead later this evening. Winds decrease to below SCA levels
as low pressure enters the Gulf of Maine early Tuesday, but
waves may prolong SCA conditions. Low pressure shifts east
toward the Bay of Fundy by the end of Tuesday with an offshore
wind in its wake.

Long Term...Winds and seas expected to remain below SCA
thresholds as high pressure crosses the waters Wednesday into
Thursday and remains just to the east of the waters into
Saturday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 7 PM this evening to 6 AM EDT
     Tuesday for ANZ150-152-154.

&&

NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Schroeter
Hazardous weather outlook, Jun 21, 12:17 PM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
117 PM EDT Mon Jun 21 2021

MEZ023>028-NHZ014-221730-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
117 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Fog may be locally dense on the coast this evening and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-221730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
117 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Areas of dense fog are expected on the waters tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-033-NHZ004-006>013-015-221730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
117 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Thunderstorms may move in from the west this evening and possibly
produce torrential downpours and gusty to locally damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any severe weather this afternoon
and evening.

NHZ001>003-005-221730-
Northern Coos-Southern Coos-Northern Grafton-Southern Grafton-
117 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Torrential downpours in thunderstorms may produce localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any severe weather this afternoon
and evening.

In the hours before

Special weather statement, Jun 21, 3:02 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Gray ME
402 PM EDT Mon Jun 21 2021

MEZ009-212045-
Central Somerset-
402 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SOMERSET COUNTY...

At 401 PM EDT, a strong thunderstorm was located 19 miles northwest
of Jackman, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Soldiertown, Sandy Bay, Town Of Thorndike, Hammond, Alder Brook,
Pittston Academy Grant, Moose River, Comstock, Forsyth and Brassua.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4571 6993 4569 7049 4571 7047 4570 7044
      4573 7038 4580 7042 4580 7040 4584 7037
      4586 7031 4589 7026 4593 7026 4594 7024
      4596 7026 4597 6993
TIME...MOT...LOC 2001Z 238DEG 15KT 4578 7059

DS

The radar

The Caribou radar (KCBW), 169 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
June 21, 4:00 PM EST to 4:05 PM EST
Where
Somerset County, 13.17 mi WNW of Saboomook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.940, -69.990

A severe thunderstorm wind gust downed numerous trees on the Northern Rd near Leadbetter Falls North of Pittston Farms. A public picture near Pittston Farms showed a ragged looking wall cloud around the same time south of the tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969275.